Alert archive / Mississippi / Tornado Warnings in 2009

Tornado Warning 33, NWS New Orleans, LA

April 2, 2009Jackson County, Mississippi

NWS New Orleans, LA issued this tornado warning at Apr 2, 2009, 2:38 PM CDT for Jackson County, Mississippi. It was in force for 22 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2009, 2:38 PM CDT (19:38 UTC)
Expired
Apr 2, 2009, 3:00 PM CDT
In force
22 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Jackson County, MS

The radar

The Mobile radar (KMOB), 39 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 2:45 PM CDTTSTM WND DMGOcean Springs, MSSEVERAL HOMES RECEIVED DAMAGE IN THE PINEHURST SUBDIVISION JUST OUTSIDE OF OCEAN SPRINGS. FOURTEEN HOMES RECEIVED MINOR DAMAGE WHILE TWO HOMES HAD THEIR ROOFS PARTIALLY LIFTED OFF. POSSIBLE TORNADO.
Apr 2, 2:45 PM CDTHAIL 0.5Ocean Springs, MSMARBLE SIZE HAIL WAS REPROTED IN OCEAN SPRINGS.
Apr 2, 2:45 PM CDTHAIL 0.75Vancleave, MSPENNY SIZE HAIL WAS REPORTED IN VANCLEAVE.
Apr 2, 2:45 PM CDTTORNADO 0Ocean Springs, MSSEVERAL HOMES RECEIVED DAMAGE IN THE PINEHURST SUBDIVISION JUST OUTSIDE OF OCEAN SPRINGS. FOURTEEN HOMES RECEIVED MINOR DAMAGE WHILE TWO HOMES HAD THEIR ROOFS PARTIALLY LIFTED OFF. NWS STORM SURVEY DETERMINED DAMAGE IS HIGH END EF0 WITH ESTIMATED 3-SECOND WIND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 9:24 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
985 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
0.4
Supercell composite
16.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 021938
TORLIX
MSC059-022000-
/O.NEW.KLIX.TO.W.0033.090402T1938Z-090402T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
238 PM CDT THU APR 2 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...ST. MARTIN...PASCAGOULA...OCEAN
  SPRINGS...MOSS POINT...ESCATAWPA...

* UNTIL 300 PM CDT

* AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  NORTHEAST OF ST. MARTIN...MOVING NORTHEAST AT 50 MPH.

* THE TORNADO WILL BE NEAR...
  VANCLEAVE BY 245 PM CDT...
  WADE BY 255 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT THURSDAY AFTERNOON
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3034 8840 3035 8843 3032 8840 3033 8843
      3031 8848 3034 8850 3037 8859 3034 8874
      3043 8884 3043 8887 3060 8888 3075 8861
      3074 8842 3073 8841 3038 8840 3036 8838
TIME...MOT...LOC 1937Z 241DEG 43KT 3053 8882

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 2, 2:25 PM CDT, 13 minutes earlier.

Area forecast discussion, Apr 2, 2:25 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
225 PM CDT THU APR 2 2009

.UPDATE...
REMOVING PEARL RIVER AND HANCOCK COUNTIES FROM WATCHES AT THIS
TIME. VERY IMPRESSIVE MESO-CYCLONE VORTEX COMPLEX MOVING ACROSS
HARRISON COUNTY WITH SEVERAL LARGE HAIL REPORTS AND GUSTS
ESTIMATED 70 MPH IN GULFPORT AREA. NO OTHER CHANGES AT THIS TIME.
OUT MOMENTARILY.

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HIGH WIND WATCH UNTIL 5 PM CDT THIS AFTERNOON FOR LAZ061>064-
     068>070.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR GMZ530-550-555-
     570-575.

MS...HIGH WIND WATCH UNTIL 5 PM CDT THIS AFTERNOON FOR MSZ081-082.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR GMZ550-555-570-
     575.

&&

24/RR
Hazardous weather outlook, Apr 2, 12:05 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1205 PM CDT THU APR 2 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-022200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1205 PM CDT THU APR 2 2009

...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS AND TORNADOES
   THIS AFTERNOON...
...A TORNADO WATCH IS IN EFFECT UNTIL 5 PM CDT...
...A HIGH WIND WATCH IS IN EFFECT UNTIL 4 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS...
SUPERCELLS IN ADVANCE OF A SQUALL LINE...FOLLOWED BY A SQUALL LINE
ALONG A COLD FRONT...WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS 70 TO 80 MPH...LARGE HAIL BETWEEN PENNY AND GOLF BALL
SIZES...ISOLATED TORNADOES POTENTIALLY TO EF-3 STRENGTH...FREQUENT
LIGHTNING AND BRIEF VERY HEAVY RAINFALL THIS AFTERNOON BEFORE 5
PM.

HIGH WINDS...
VERY DRY AIR ALOFT AND AN UNSTABLE AIR MASS OVER THE AREA WILL BE
CAPABLE OF PRODUCING WIND GUSTS 50 TO 60 MPH AT TIMES WELL AWAY
AND NOT DIRECTLY ASSOCIATED WITH THUNDERSTORMS THROUGH 4 PM.

MARINE HAZARDS...
A SMALL CRAFT ADVISORY IS IN EFFECT OVER THE GULF WATERS THROUGH
THIS EVENING. A TIGHTENING PRESSURE GRADIENT WILL RESULT IN STRONG
SOUTHEASTERLY WINDS AND SEAS OF 6 TO 8 FEET...MAINLY BEYOND 15
NAUTICAL MILES FROM SHORE. A COLD FRONT WILL PASS THROUGH THE
COASTAL WATERS THURSDAY EVENING WITH A WIND SHIFT TO THE
NORTHWEST. WINDS AND SEAS SHOULD BEGIN TO CALM EARLY FRIDAY
MORNING.

RIVER FLOODING...
FLOODING WILL CONTINUE ALONG SEVERAL AREA RIVERS. REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR DETAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER STORM SYSTEM WILL MOVE THROUGH THE CENTRAL UNITED STATES
SENDING ANOTHER COLD FRONT THROUGH THE OUTLOOK AREA. THERE IS A
RISK OF STRONG TO SEVERE STORMS ON SUNDAY WITH THIS SYSTEM AS
WELL.

RIVER FLOODING...
SEVERAL AREA RIVERS ARE FORECAST TO REMAIN ABOVE FLOOD STAGE
THROUGH THE END OF THE WEEK AND INTO THE WEEKEND IN SOME CASES.
REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NEEDED THROUGH 5 PM TODAY.

24/RR

In the hours before

Local storm report, Apr 2, 12:33 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1233 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             3 SE MARINGOUIN         30.46N 91.48W
04/02/2009  E1.75 INCH       IBERVILLE          LA   EMERGENCY MNGR

            GOLFBALL SIZE HALL REPORTED IN NORTHERN IBERVILLE PARISH.

1132 AM     HAIL             8 WSW MCCOMB            31.20N 90.59W
04/02/2009  E1.75 INCH       AMITE              MS   EMERGENCY MNGR

            GOLFBALL SIZE HAIL.

1142 AM     HAIL             SUMMIT                  31.28N 90.47W
04/02/2009  E1.75 INCH       PIKE               MS   EMERGENCY MNGR

            GOLFBALL SIZE HAIL REPORTED IN SUMMIT.

1205 PM     HAIL             GONZALES                30.22N 90.92W
04/02/2009  E0.25 INCH       ASCENSION          LA   EMERGENCY MNGR

            PEA TO MARBLE SIZE HAIL REPORTED IN GONZALES

&&
Local storm report, Apr 2, 1:02 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
102 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     FUNNEL CLOUD     8 SW MCCOMB             31.16N 90.56W
04/02/2009                   AMITE              MS   EMERGENCY MNGR

            FUNNEL CLOUD OBSERVED ALONG I-55 AT EXIT 13.

1242 PM     TORNADO          8 ENE MCCOMB            31.29N 90.34W
04/02/2009                   PIKE               MS   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS TORNADO 8 MILES EAST
            NORTHEAST OF MCCOMB ALONG MS HIGHWAY 22.

1245 PM     HAIL             8 SW TYLERTOWN          31.03N 90.24W
04/02/2009  E1.75 INCH       WALTHALL           MS   LAW ENFORCEMENT

            STATE POLICE REPORT GOLFBALL SIZE HAIL ON HIGHWAY
            98...ALONG THE PIKE...WALTHALL COUNTY LINE.

&&
Local storm report, Apr 2, 1:52 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
152 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             LIVINGSTON              30.50N 90.75W
04/02/2009  E0.25 INCH       LIVINGSTON         LA   CO-OP OBSERVER

1210 PM     TSTM WND GST     LIVINGSTON              30.50N 90.75W
04/02/2009  E57.00 MPH       LIVINGSTON         LA   CO-OP OBSERVER

1219 PM     HAIL             8 E MCCOMB              31.24N 90.33W
04/02/2009  E1.75 INCH       PIKE               MS   EMERGENCY MNGR

            GOLFBALL SIZE HAIL REPORTED AT PIKE COUNTY MIDDLE SCHOOL.

1242 PM     TORNADO          8 ENE MCCOMB            31.29N 90.34W
04/02/2009                   PIKE               MS   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS TORNADO 8 MILES EAST
            NORTHEAST OF MCCOMB ALONG MS HIGHWAY 44.

1245 PM     NON-TSTM WND DMG 6 N MADISONVILLE        30.48N 90.16W
04/02/2009                   ST. TAMMANY        LA   NWS EMPLOYEE

            I-12 GOODBEE EXIT SIGN BENT OVER BY STRONG WINDS. PINE
            TREES BLOWN DOWN.

0142 PM     HAIL             SLIDELL                 30.28N 89.78W
04/02/2009  E0.88 INCH       ST. TAMMANY        LA   NWS EMPLOYEE

            NICKLE SIZE HAIL REPORTED IN SLIDELL

0142 PM     TSTM WND DMG     SLIDELL                 30.28N 89.78W
04/02/2009                   ST. TAMMANY        LA   NWS EMPLOYEE

            ESTIMATED 60 MPH WINDS SNAPPED OFF TREES.

&&
CORRECTION.... FOR PIKE COUNTY TORNADO LOCATION AT 1242 CDT. MS
HIGHWAY SHOULD BE 44...NOT HIGHWAY 22.
Local storm report, Apr 2, 1:58 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
158 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     TSTM WND DMG     NEW ORLEANS             29.97N 90.08W
04/02/2009                   ORLEANS            LA   BROADCAST MEDIA

            18 WHEELER TRUCK OVERTURNED ON I-10 NEAR IRISH BAYOU
            EXIT. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Apr 2, 2:20 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
220 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TORNADO          WATSON                  30.58N 90.95W
04/02/2009                   LIVINGSTON         LA   EMERGENCY MNGR

            TORNADO SNAPPED TRESS IN HALF NEAR WATSON...ON HIGHWAY 16
            NEAR THE OAK HILLS SUBDIVISION.

0205 PM     TORNADO          BAY ST. LOUIS           30.31N 89.33W
04/02/2009                   HANCOCK            MS   FIRE DEPT/RESCUE

            TORNADO SPOTTED NEAR THE COAST BETWEEN BAY ST LOUIS AND
            WAVELAND.

&&
Local storm report, Apr 2, 2:26 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
226 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             GULFPORT                30.39N 89.07W
04/02/2009  E0.88 INCH       HARRISON           MS   EMERGENCY MNGR

            NICKLE SIZE HAIL WAS OBSERVED AT THE GULFPORT COURTHOUSE.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 3:52 AM CDTWind AdvisoryLIXPearl River3 hr
Apr 2, 10:36 AM CDTHigh Wind WatchLIXAmite, Pearl River, Pike, Walthall, Wilkinson4 hr
Apr 2, 11:32 AM CDTSevere Thunderstorm WarningLIXAmite, Pike28 min
Apr 2, 11:53 AM CDTTornado WarningLIXAmite, Pike37 min
Apr 2, 12:23 PM CDTSevere Thunderstorm WarningLIXAmite, Pearl River, Pike, Walthall67 min
Apr 2, 12:25 PM CDTSevere Thunderstorm WarningLIXPike, Walthall35 min
Apr 2, 12:34 PM CDTTornado WarningLIXPike, Walthall26 min
Apr 2, 12:57 PM CDTSevere Thunderstorm WarningLIXPearl River51 min
Apr 2, 1:21 PM CDTTornado WarningLIXHancock24 min
Apr 2, 1:32 PM CDTSevere Thunderstorm WarningLIXHancock, Pearl River33 min
Apr 2, 1:41 PM CDTTornado WarningLIXHancock, Harrison34 min
Apr 2, 1:55 PM CDTTornado WarningLIXHancock, Harrison35 min
Apr 2, 2:12 PM CDTTornado WarningLIXHarrison, Jackson33 min
Apr 2, 2:19 PM CDTSevere Thunderstorm WarningLIXHarrison, Jackson41 min

Nearby

Tornado Warnings in Mississippi, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.